Georgia, 2016Damaging Winds in Georgia, May 19, 2016
May 19, 2016 · NWS FFC · 2 events in 2 counties and zones
Strong daytime heating resulted in a moderately unstable airmass across Central Georgia during the afternoon. Scattered strong thunderstorms developed along a stationary front with isolated severe thunderstorms producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating resulted in a moderately unstable airmass across Central Georgia during the afternoon. Scattered strong thunderstorms developed along a stationary front with isolated severe thunderstorms producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 19, 2:23 PM EST, 47 minutes earlier.
Area forecast discussion, May 19, 2:23 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
323 PM EDT THU MAY 19 2016
.SHORT TERM /Tonight through Friday Night/...
Some redevelopment of showers and thunderstorms expected this
afternoon and evening in the moist and unstable air mass. First
short wave was exiting the GA coast this afternoon with the next
wave expected to begin affecting the forecast area by sunrise. winds
have become easterly over much of the area as a wedge builds into
the state. Wedge should remain in place until passage of the surface
system Friday night. North GA should be more stable with most of the
thunderstorms across central. However...with deep tropical moisture
available and moderate instability...a few storms could become
strong Friday and Friday night with a marginal risk of severe. Heavy
rain remains a threat and one to two inches for most places seems
reasonable for the entire event. Have tweaked the highs down a bit
mainly eastern areas for Friday. Otherwise temperatures look okay.
41
.LONG TERM /Saturday through Thursday/...
No major changes made to the extended forecast. The extended forecast
begins at the end of the event that starts in the short term. Main
trof axis shifts east by saturday and most of the western half of
the state should go clear and dry out. however...the trof is
expected to transition to a cut off low off the N. Carolina coast
during the day Sunday. Wrap around moisture and disturbances riding
down the backside of the trof may allow for some SHRA/TSRA
Sunday...but it looks like the ridge will build in very fast Sunday
morning from the Western Great lake states. this ridge should help
keep any precipitation from developing across our area so have taken
pops out of the forecast except for extreme eastern portions of the
state sunday afternoon. Much drier air works into the region Monday
but is quickly overtaken by slight west to northwesterly flow
Tuesday. Reintroduced rain chances as a disturbance in that flow may
roll through late Tuesday. Temps by Monday through mid-week are
expected to creep back above normal.
01
&&
.Previous...
.LONG TERM /Friday Night through Wednesday/...
The extended period begins in the middle of an ongoing event as a
trof axis is working east across the region. Showers and
thunderstorms are expected to be fairly widespread during the
evening hours friday as a surface low tracks across north GA or
southern TN. Complicated by a wedge in place at the
surface...severe weather probabilities are difficult to determine
as the wedge should be eroding during the day and evening. Best
chances for severe should be confined to the area surrounding the
wedge boundary...wherever that ends up setting up and eroding to.
SPC has put the entire region in a marginal risk with the slight
risk region butting up against the southern CWA boundary.
Instability appears to be the biggest question mark and limiting
factor...however...given the decent veering in the lowest 3 km as
a result of easterly flow within the wedge zone...any uptick in
instability would increase the severe probs. Also not very
impressed with mid-level lapse rates aoa 5.5 deg c/km per
GFS...would like to see those numbers closer to 6.5 for higher
confidence in the severe potential. Believe those numbers are
lower as a result of the very saturated column. PW values on
Friday PM are pushing 1.75 inches across the Central and North
part of the state...which is at the climatological maximum for
this time of year. As a result...very heavy downpours with any
thunderstorms can be expected and rainfall rates may become an
issue in some of the areas that more commonly flood. Hi-res WRF
runs suggest a line of storms moving into the state around 18z on
Friday with greatest focus south of I-20. Too early to tell at
this point as Gulf Coast convection could also play a role in what
transpires. Nonetheless...showers and storms should be numerous
Friday and Friday night and continue to carry likely pops.
main trof axis shifts east by saturday and most of the western
half of the state should clear out and dry out. however...the trof
is expected to transition to a cut off low off of the N. Carolina
coast during the day Sunday. Wrap around moisture and disturbances
riding down the backside of the trof would allow for some
showers...maybe a TS to occur on Sunday...particularly East of
I-75.
very dry air works in by monday but is quickly overtaken by slight
west to northwesterly flow by tuesday. Reintroduced rain chances
as a disturbance in that flow may roll through late Tuesday. Temps
by Monday through mid-week are expected to creep back above
normal.
KS
AVIATION...
18Z Update...
Expect mvfr to low vfr this afternoon...except for some
persistent ifr mainly KAHN area. Some redevelopment of showers and
thunderstorms this afternoon and evening and will monitor to see
when the taf sites may be affected. Convection expected to
increase across the area Friday morning and into the afternoon
with the approach of the next short wave. Winds gradually becoming
northeast and lasting into Friday.
//ATL Confidence...
18Z Update...
medium confidence all elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 59 67 60 79 / 40 80 80 40
Atlanta 62 71 62 77 / 40 80 70 30
Blairsville 56 65 57 73 / 50 70 80 40
Cartersville 60 72 59 77 / 40 70 70 30
Columbus 66 76 65 81 / 30 80 70 30
Gainesville 59 66 59 76 / 40 80 80 30
Macon 64 76 66 82 / 40 80 70 30
Rome 60 72 60 78 / 40 70 60 20
Peachtree City 61 72 61 78 / 40 80 70 30
Vidalia 67 81 68 83 / 50 60 80 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....01
AVIATION...41
Hazardous weather outlook, May 19, 4:46 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 AM EDT THU MAY 19 2016
GAZ006>009-013>016-020>025-027-031>039-042>062-066>076-078>086-
089>098-102>113-200400-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-
CHATTAHOOCHEE-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-CRISP-
DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-FORSYTH-
GILMER-GLASCOCK-GREENE-GWINNETT-HALL-HANCOCK-HARRIS-HEARD-HENRY-
HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-
LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-SPALDING-
STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-TOWNS-
TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALTON-WARREN-WASHINGTON-
WEBSTER-WHEELER-WHITE-WILCOX-WILKES-WILKINSON-
546 AM EDT THU MAY 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
A WEAK DISTURBANCE WILL BE MOVING ACROSS CENTRAL GEORGIA DURING
THE MORNING AND EARLY AFTERNOON HOURS TODAY. COMBINED WITH A
STALLED FRONTAL BOUNDARY ALONG THE INTERSTATE 85
CORRIDOR...SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG
AND SOUTH OF INTERSTATE 85 TODAY. WHILE SEVERE STORMS ARE NOT
EXPECTED...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME AND FREQUENT LIGHTNING.
WEATHER HAZARDS EXPECTED...
HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITHIN ANY
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ON FRIDAY AND
FRIDAY NIGHT. THERE IS A CHANCE THAT A FEW STORMS COULD BE SEVERE
PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS. HEAVY RAINFALL IS
EXPECTED DURING THE AFTERNOON AND EVENING HOURS ON FRIDAY WITH
AMOUNTS OF 1 TO 2 INCHES COMMON. SOME LOCATIONS MAY RECEIVE UP TO
3 INCHES BY SATURDAY AM. A FEW ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY ALTHOUGH THE GREATEST
RISK WILL BE ALONG AND EAST OF INTERSTATE 75.
WEATHER HAZARDS EXPECTED...
HEAVY RAINFALL...FREQUENT LIGHTNING...AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
GAZ001>005-011-012-019-030-041-200400-
CATOOSA-CHATTOOGA-DADE-FLOYD-GORDON-HARALSON-MURRAY-POLK-WALKER-
WHITFIELD-
546 AM EDT THU MAY 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ON FRIDAY AND
FRIDAY NIGHT. THERE IS A CHANCE THAT A FEW STORMS COULD BE SEVERE
PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS. HEAVY RAINFALL IS
EXPECTED DURING THE AFTERNOON AND EVENING HOURS ON FRIDAY WITH
AMOUNTS OF 1 TO 2 INCHES COMMON. SOME LOCATIONS MAY RECEIVE UP TO
3 INCHES BY SATURDAY AM. A FEW ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY ALTHOUGH THE GREATEST
RISK WILL BE ALONG AND EAST OF INTERSTATE 75.
WEATHER HAZARDS EXPECTED...
HEAVY RAINFALL...FREQUENT LIGHTNING...AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 19, 9:43 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1043 AM EDT THU MAY 19 2016
GAZ074>076-085-086-098-110>113-191515-
JOHNSON GA-WHEELER GA-GLASCOCK GA-MONTGOMERY GA-WASHINGTON GA-
TOOMBS GA-TREUTLEN GA-TELFAIR GA-EMANUEL GA-JEFFERSON GA-
1043 AM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...WHEELER...
EASTERN GLASCOCK...MONTGOMERY...EASTERN WASHINGTON...TOOMBS...
TREUTLEN...TELFAIR...EMANUEL AND JEFFERSON COUNTIES UNTIL 1115 AM
EDT...
AT 1043 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF LOUISVILLE TO NEAR SOPERTON TO 6
MILES SOUTH OF MILAN...AND MOVING EAST AT 30 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SWAINSBORO...MCRAE...LYONS...SOPERTON...ALAMO...LOUISVILLE...MOUNT
VERNON... VIDALIA...HELENA...WRENS...WADLEY...TWIN CITY...LUMBER
CITY...GLENWOOD... UVALDA...STILLMORE...OAK PARK...STAPLETON...AILEY
AND SCOTLAND.
LAT...LON 3254 8203 3256 8208 3252 8215 3235 8225
3217 8218 3191 8223 3197 8244 3196 8257
3179 8286 3186 8318 3242 8257 3324 8256
3326 8226 3323 8223 3284 8232 3281 8215
3266 8208 3261 8200
TIME...MOT...LOC 1443Z 260DEG 25KT 3308 8249 3243 8252 3192 8307Special weather statement, May 19, 10:34 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT THU MAY 19 2016
GAZ086-098-110>113-191600-
WHEELER GA-MONTGOMERY GA-TOOMBS GA-TREUTLEN GA-TELFAIR GA-EMANUEL GA-
1134 AM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER...
MONTGOMERY...TOOMBS...EASTERN TREUTLEN...SOUTHEASTERN TELFAIR AND
EASTERN EMANUEL COUNTIES UNTIL NOON EDT...
AT 1134 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TWIN CITY TO NEAR VIDALIA TO NEAR JACKSONVILLE...
AND MOVING EAST AT 20 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SWAINSBORO...LYONS...VIDALIA...TWIN CITY...LUMBER CITY...UVALDA...
STILLMORE...OAK PARK...AILEY...HIGGSTON...GARFIELD...SANTA
CLAUS...ALSTON... NUNEZ...JACKSONVILLE...TOWNS...CEDAR
CROSSING...JOHNSON CORNER...ROCK SPRINGS AND CHARLOTTEVILLE.
LAT...LON 3224 8249 3278 8221 3277 8213 3266 8208
3260 8200 3254 8203 3256 8208 3252 8215
3235 8225 3217 8218 3191 8223 3197 8244
3196 8257 3192 8268 3178 8286 3178 8301
TIME...MOT...LOC 1534Z 269DEG 18KT 3263 8221 3225 8243 3183 8289Special weather statement, May 19, 2:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT THU MAY 19 2016
GAZ069-071-081-192015-
UPSON GA-CRAWFORD GA-MONROE GA-
339 PM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UPSON...CRAWFORD AND
SOUTHWESTERN MONROE COUNTIES UNTIL 415 PM EDT...
AT 338 PM EDT...A STRONG THUNDERSTORM WAS NEAR CULLODEN...OR 7 MILES
NORTHWEST OF ROBERTA...MOVING SOUTHEAST AT 15 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROBERTA...CULLODEN...HORNS...KNOXVILLE...LEE POPE...SANDY
POINT...MUSELLA AND SALEM.
LAT...LON 3277 8421 3292 8409 3283 8389 3282 8389
3282 8388 3280 8386 3277 8385 3275 8383
3257 8397
TIME...MOT...LOC 1938Z 304DEG 13KT 3281 8408Special weather statement, May 19, 2:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT THU MAY 19 2016
GAZ048-056>059-192030-
HENRY GA-SPALDING GA-NEWTON GA-JASPER GA-BUTTS GA-
357 PM EDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...EASTERN
SPALDING...SOUTHERN NEWTON...NORTHWESTERN JASPER AND BUTTS COUNTIES
UNTIL 430 PM EDT...
AT 357 PM EDT...A STRONG THUNDERSTORM WAS NEAR JENKINSBURG...OR 7
MILES NORTHWEST OF JACKSON...MOVING EAST AT 10 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE JACKSON...LOCUST
GROVE...FLOVILLA...JENKINSBURG...STEWART...MCKIBBEN...
EUDORA...WORTHVILLE...STARK...INDIAN SPRINGS STATE
PARK...OLA...TURTLE COVE...NORTH ALCOVY AND FINCHERVILLE.
LAT...LON 3347 8411 3344 8375 3319 8383 3319 8384
3320 8384 3319 8385 3320 8387 3320 8389
3329 8416
TIME...MOT...LOC 1957Z 284DEG 10KT 3337 8405Thunderstorm Wind, Crawford
- When
- May 19, 3:10 PM EST to 3:20 PM EST
- Where
- Crawford County, 0.9 mi NE of Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 32.730, -83.990
The Crawford County 911 center reported three trees blown down on Highway 80 northeast of Knoxville.
Thunderstorm Wind, Bibb
- When
- May 19, 3:40 PM EST to 3:55 PM EST
- Where
- Bibb County, 1.81 mi SSW of Macon to 1.84 mi NNE of Bellevue
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.795, -83.660
The Bibb County 911 center reported trees blown down on Emory Drive and at Main Street and Hydrolia Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, May 19 to 20, 2016$420,000 · EF0 · 19 events
- Damaging Winds in Florida, May 19 to 20, 2016$29,000 · 53 kt wind · 23 events
- Damaging Winds in Alabama, May 19 to 27, 2016$34,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Mississippi, May 19 to 20, 2016$38,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 20, 201656 kt wind · 24 events
- Damaging Winds and Seiche in Louisiana, May 19, 2016$15,000 · 70 kt wind · 13 events
- Damaging Winds in Mississippi, May 19 to 20, 2016$18,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 19, 20161.5 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 22, 201660 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 201610 events
- Damaging Winds in Mississippi, May 19, 201660 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634245, 634248.